Hail, Lewis
- When
- May 31, 5:30 PM PST to 5:40 PM PST
- Where
- Lewis County, Craigmont
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.230, -116.470
A Facebook post noted 0.75 inch hail fell in Craigmont, ID.
Severe thunderstorms moving northeast through Eastern Oregon moved into southern portions of the North Idaho Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Severe thunderstorms moving northeast through Eastern Oregon moved into southern portions of the North Idaho Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 31, 3:47 PM PST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Spokane WA 447 PM PDT SUN MAY 31 2015 .SYNOPSIS... Thunderstorm chances this evening are expected to be more confined to a small portion of southeast Washington and north central Idaho. Thunderstorm chances will increase markedly Monday and Tuesday as a strong upper level trough moves in from the south. Some of the storms on Monday could be strong. Unsettled and cooler weather will persist into the remainder of the work week with a threat of showers and thunderstorms each day. && .DISCUSSION... This Afternoon and Tonight: Low pressure system currently off the California coast near 37N/127W will continue to make its way onshore late this evening/tonight. Dense cirrus clouds have been streaming in from the south all day. Convection has recently started to fire off across the Clearwater Mountains with an isolated thunderstorms in the Blue Mountains. Expect more convection to get going across northeast Oregon and travel into southeast WA and the central ID panhandle late this afternoon and evening. The last several runs of the HRRR have shown an area of showers and thunderstorms developing and moving into the southeast corner of WA and the central ID panhandle around 8pm. The runs have also shown a gust front associated with the convection with gusts as high as 50 mph. The only kink in this scenario is they are waffling on where to place the gust front. It has varied from the Tri-Cities to just south of the Camas Prairie. For now have increased our chance of precipitation across this area from 8-11pm and put in some general gusts to 20 mph. But if the gust front stays together the aforementioned areas could see damaging winds tonight. Definitely something we will be keeping an eye on as the evening progresses. Moisture will continue to stream in through the overnight hours with weak instability remaining across the south. It will be priming the environment of what is to come Monday... /Nisbet ...Severe Thunderstorms possible on Monday as well as Flash Flooding.... Significant pattern change is still expected during this period as anomalously deep 500 mb low, currently off the NorCal coast, moves northward toward the region. The models remain fairly consistent with timing and move the associated shortwave trough into central Oregon by morning and just north of the Washington- Oregon border by afternoon. As the trough moves northward it still is expected to attain a negatively tilted orientation...which is typically a good indication for a potential severe weather event. So how do we expect tomorrow to develop? * Morning weather...Moisture and instability will continue to creep into southern Washington overnight as the mid-level flow backs to the south. Surprisingly the GFS and 12z NAM model solutions remain consistent in placing an unusually high amount of potential instability in the Blue Mountains by 12z. Surface CAPES ranging from 500-800 j/kg and MUCAPES of 1500-2000 continue to be forecast in this region. Whether or not we can tap into that potential instability remains to be seen as there is a little bit of convective inhibition. However that may be overcome by very strong upper level difluence ahead of the incoming low with good mid- level ascent ahead of the trough. Given this setup we expect to see some elevated convection to move northward across the WA/OR border overnight and spread northward through the morning. It may not make it much north of Highway 2 by late morning. If the model stability indicies are correct, these storms would be stronger than what we typically see for the morning in this region. While we don't necessarily expect severe weather in the morning...it would not be surprising to get some small to moderate hail reports and perhaps some gusty winds. As is typically the case, this elevated convection will begin to taper off and weaken as it moves north into more stable air. * Afternoon and evening weather...This is where we will likely see most of the weather action. As previously mentioned the upper level trough crosses the WA/OR border and brings rather strong ascent and deep ascent to most of the Inland NW. Meanwhile precipitable water values climb to just over an inch which is quite unusual for the first day of June. This increased moisture will lead to a rapid destabilization of the atmosphere especially if we receive good daytime heating. Since the morning convection should be nearing the Canadian Border by midday...there should be a good potential for sufficient afternoon heating. This results in widespread MUCAPES in the 1500-2200 j/kg range which is about as good as it gets around here for instability. Most of this instability will occur over the eastern third of Washington, the Idaho Panhandle, and perhaps near the Cascades. The shear is not terrific with 0-6 km values generally topping out around 20-25 kts with the best values over the Panhandle. This is where we'd expect to see the biggest risk of severe weather, but given the forecast CAPES it could occur over the eastern third of Washington as well. The main threat based on the forecast sounding will be large hail, although we won't rule out strong gusts as well however the telltale inverted V sounding profile does not look likely. Aside from severe weather, the other risk will be flash flooding. Given the high precipitable water values over most of the region as well as relatively slow steering flow these storms will have the potential to produce flash flooding. In the Cascades the risk is the greatest as the steering flow in this area will be out of the southeast at a mere 5 mph or less. Needless to say the burn scars will be at risk. Over the Idaho Panhandle the steering flow also looks very weak. The threat of convection will persist well into the evening as the trough moves toward the Canadian Border. By this time most of the models consolidate the convection into a widespread band extending from the Cascades to the northern tip of the Idaho Panhandle. This is when we would expect to see the most widespread precipitation. By this point we couldn't rule out severe weather but it looks like we will rapidly transition to a heavy rain region. Based on this pattern, a flash flood watch may be necessary. fx Monday night through Thursday night...The wet and unsettled weather will continue over the Inland Northwest during the first half of the work week. Widespread showers and scattered thunderstorms will prevail overnight Monday and into Tuesday as the tap into deep moisture (Pwats in the 1.00 inch range) continues. Mid-level instability remains elevated overnight so nocturnal thunderstorms will be possible but bulk shear decreases significantly overnight so the threat of strong organized storms will be low. By Tuesday night the trough weakens, the subtropical moisture fetch is lost and Pwats diminish closer to a half inch which is normal for this time of year. Daytime heating will allow isolated to scattered thunderstorms to develop during peak heating. Shear remains rather low for most of the forecast area except for the southeast corner where marginally higher values are forecast. The region will remain under a broad cold pool aloft which will keep a chance of showers and thunderstorms in the forecast through Thursday, but mainly over the higher terrain. Daytime temperatures will start out slightly below seasonal normals then gradually trend warmer through the week. /Kelch Friday through Sunday...Models are in good agreement that by next weekend an upper ridge will build over the region with a cutoff low over the Southwest US. As it does so 850mb temperatures warm considerably to 22-24C by next Sunday. Given the good agreement between the GFS, ECMWF, and Canadian models have gone a bit warmer than MOS guidance with valley highs warming into the mid 80s to mid 90s. With the ridge in place dry conditions are expected...except for a small chance of lingering showers and thunderstorms Friday afternoon/evening over the Idaho Panhandle before the ridge builds in. JW && .AVIATION... 00Z TAFS: The atmosphere over the aviation area continues to moisten with substantial destabilization and abundant triggering mechanisms moving up from the south tonight and especially Monday morning and through the day Monday. Of note are the thunderstorms currently near KLWS and vicinity. This activity and additional activity this evening are likely to impact that area over and around KLWS with hail...heavy rain...infrequent lightning...and gusty wind before subsiding close to 6Z Monday. As early as 12Z Monday a strong front moves from south to north and is expected to bring very powerful thunderstorms dropping hail and heavy rain along with frequent lightning and very gusty wind over the aviation area. /Pelatti && .PRELIMINARY POINT TEMPS/POPS... Spokane 60 77 53 67 50 68 / 10 70 70 50 30 20 Coeur d'Alene 58 78 52 65 49 67 / 10 80 80 60 60 30 Pullman 56 73 49 64 47 66 / 50 70 60 60 40 20 Lewiston 64 82 54 70 52 73 / 50 80 60 60 50 20 Colville 57 81 55 68 51 70 / 10 80 90 80 60 40 Sandpoint 54 77 53 65 49 67 / 10 80 100 70 70 60 Kellogg 56 75 50 63 46 66 / 10 90 90 80 70 30 Moses Lake 63 83 54 72 52 75 / 0 70 40 40 20 20 Wenatchee 64 79 54 70 52 72 / 10 70 70 50 20 20 Omak 57 81 54 69 50 71 / 0 70 90 80 30 30 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KOTX 646 AM PDT SUN MAY 31 2015 IDZ001-002-WAZ034>038-041>044-011400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 646 AM PDT SUN MAY 31 2015 This Hazardous Weather Outlook is for portions of North Idaho... Central Washington...East Central Washington...North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A low pressure system will bring a good chance for thunderstorms across the region on Monday. Some storms could be strong to severe producing large hail and damaging winds. Heavy rain is also likely with these storms...increasing the risk of flash flooding or debris flows, especially for areas located in steep terrain and near wildfire burn scars. IDZ003-004-026-027-WAZ031>033-011400- IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- 646 AM PDT SUN MAY 31 2015 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Afternoon thunderstorms are expected to develop over the higher terrain in northeast Oregon this afternoon. Storm motion will be to the northeast with developing thunderstorms possible for the Northeast Blue Mountains over to the Central Panhandle Mountains. This area will also includes the southern portion of the Palouse down to the Camas Prairie. Some thunderstorms may become severe with isolated large hail, damaging winds and heavy downpours all potential hazards. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A low pressure system will bring a good chance for thunderstorms across the region on Monday. Some storms could be strong to severe producing large hail and damaging winds. Heavy rain is also likely with these storms...increasing the risk of flash flooding or debris flows, especially for areas located in steep terrain.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
511 PM PDT SUN MAY 31 2015
IDZ026-027-010115-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-LEWISTON AREA ID-
511 PM PDT SUN MAY 31 2015
...SPECIAL WEATHER STATEMENT...
AT 510 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRAIGMONT...OR 17 MILES SOUTHEAST OF LAPWAI...MOVING NORTHEAST AT 20
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KAMIAH...CRAIGMONT...NEZPERCE...PECK...REUBENS AND MOHLER.
LAT...LON 4631 11664 4650 11639 4641 11630 4641 11619
4630 11613 4623 11601 4621 11605 4621 11615
4615 11620 4620 11643 4615 11647 4615 11651
TIME...MOT...LOC 0010Z 239DEG 18KT 4627 11649
RPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
511 PM PDT SUN MAY 31 2015
IDZ026-027-010115-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-LEWISTON AREA ID-
511 PM PDT SUN MAY 31 2015
...SPECIAL WEATHER STATEMENT...
AT 510 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRAIGMONT...OR 17 MILES SOUTHEAST OF LAPWAI...MOVING NORTHEAST AT 20
MPH.
THREE QUARTER INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KAMIAH...CRAIGMONT...NEZPERCE...PECK...REUBENS AND MOHLER.
LAT...LON 4631 11664 4650 11639 4641 11630 4641 11619
4630 11613 4623 11601 4621 11605 4621 11615
4615 11620 4620 11643 4615 11647 4615 11651
TIME...MOT...LOC 0010Z 239DEG 18KT 4627 11649
RPThe Spokane radar (KOTX), 184 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A Facebook post noted 0.75 inch hail fell in Craigmont, ID.
Lewiston area utility company reported a number of tree limbs blown onto roads and into power-lines causing power outages between 8 PM and 1030 PM.
A member of the public reported hail ranging from nickel to quarter size falling 3 miles south of Craigmont, WA.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569297, 569298, 569299.